Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

November 13, 2021Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Nov 13, 2021, 4:16 PM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2021, 4:16 PM EST (21:16 UTC)
Expired
Nov 13, 2021, 5:45 PM EST
In force
89 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS81 KBUF 132116
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
416 PM EST Sat Nov 13 2021

NYZ012-019>021-085-132245-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
416 PM EST Sat Nov 13 2021

...BRIEF HEAVY LAKE EFFECT SNOW SHOWERS WILL AFFECT SOUTHWESTERN 
WYOMING...CATTARAUGUS...SOUTHERN ERIE...CHAUTAUQUA AND ALLEGANY 
COUNTIES...

Scattered lake effect rain and snow showers will continue into early 
this evening across most of the Southern Tier. The heaviest snow 
showers will reduce visibility to less than one-quarter mile at 
times. Localized snow accumulation up to an inch will occur where 
snow is the most persistent. Most of the snow accumulation will be 
limited to grassy surfaces, although roads could briefly become 
slushy where the snow is the heaviest.  

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Wellsville, Allegany
State Park, Springville, Alfred, Westfield, Lakewood, Gowanda, Silver
Creek, Falconer, Ashford, Arcade, Allegany, Franklinville, Mayville
and Clymer.

This includes the following highways...
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 33.

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow or slush covered roads. Slow down and allow extra 
time when traveling.

LAT...LON 4227 7976 4228 7973 4231 7977 4256 7930
      4255 7805 4254 7806 4252 7804 4252 7784
      4247 7784 4247 7772 4200 7775 4200 7976
TIME...MOT...LOC 2112Z 282DEG 24KT 4246 7896 

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 13, 3:02 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 13, 3:02 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
302 PM EST Sat Nov 13 2021

.SYNOPSIS...
Lake effect snow and rain will continue east of Lake Erie and Lake
Ontario through Sunday morning with local minor accumulations. An
area of low pressure will then cross the eastern Great Lakes Sunday
afternoon through Monday morning with widespread wet snow and rain,
with additional minor slushy accumulations. Some additional lake
effect snow will fall Monday afternoon through Tuesday southeast of
the lakes with minor accumulations.

&&

.NEAR TERM /THROUGH SUNDAY/...
An area of widespread rain east of Lake Ontario will taper off from
west to east this afternoon as the supporting sharp mid level trough
moves into eastern NY. Otherwise the main concern continues to
revolve around lake effect east of both lakes.

Off Lake Erie...

A band of lake effect snow, mixed with rain where precipitation is
less intense, has spread out from central Erie County southward into
the western Southern Tier in response to the start of veering
boundary layer flow. The veering flow and some introduction of
shear has forced the band to become less organized, breaking up
into open cellular convection. The northern edge will hang up
through mid afternoon across central Erie County near local
convergence, but otherwise the general trend will be for lake
effect to settle southward into the western Southern Tier by
late afternoon and early evening. Additional accumulations of
1-2 slushy inches are expected this afternoon from the Buffalo
Southtowns southward through the Boston Hills to the western
Southern Tier.

The main area of lake effect snow will focus on Chautauqua and
Cattaraugus counties tonight. The band is expected to settle
southward through the first half of tonight, reaching its
southernmost point along or just north of I-86 around midnight. The
band will then start to drift north again later tonight, reaching
southern Erie County before daybreak. Given the ever moving band
location and marginal surface temperatures, expect accumulations to
be limited to 2-4 inches in the most persistent bands across higher
terrain of Chautauqua and western/northern Cattaraugus counties. The
Boston Hills and western Wyoming County may see 1-2 inches in
persistent bands.

Lake effect off Lake Erie will move quickly northward Sunday
morning, crossing the Buffalo Metro area and ending up in western
Niagara County by late morning before ending. This may produce an
inch of slush in the morning across Buffalo.

Off Lake Ontario...

Lake effect (mainly rain) will slowly develop this afternoon across
Jefferson County, then settle south into the Tug Hill this evening.
Boundary layer temperatures will likely stay warm enough for a
rain/snow mix across lower elevations through this evening, with
snow becoming favored by early to mid evening across the Tug Hill
Plateau. The band may settle south into central and northern Oswego
County for a few hours late tonight before moving back north across
the Tug Hill Sunday morning, reaching northern Jefferson County by
early afternoon as boundary layer flow backs to the SSW.

Accumulations east of Lake Ontario will be very elevation dependent
with the marginal thermal profiles. Expect 2-4 inches tonight on the
Tug Hill above roughly 1400 feet, and little or no accumulation for
the low elevations. The Tug Hill may see another inch or so Sunday
morning as the band sweeps north.

Following the lake effect, the next system will quickly move towards
the eastern Great Lakes Sunday afternoon. Warm advection and
moisture transport ahead of the system will allow for rain/wet snow
to develop from west to east in the afternoon, with snow becoming
the dominant precipitation type across higher terrain by late
afternoon or early evening. More on that system below.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Next shortwave depicted by GOES-16 WV imagery over NE Montana (18Z
Saturday) dives east-southeast across the Great Lakes on Sunday. By
Sunday evening/night, this system will bring a period of light
synoptic precipitation which looks like it will begin as an initial
mix of rain or rain-snow (higher terrain) which should transition
over to all snow for most locations by nightfall. With that said,
thermal profiles are right on the cusp with H850T -4C/-5C per latest
guidance. At this point, thinking it will be just cold enough to
support a very minor snowfall event overnight. This will especially
be the case across the higher terrain. Early estimates for lower
elevations (lake plains) will be an inch or less, with 1-3 inches
across the higher terrain above 1000 feet. The broad and weakening
sfc low will track east-northeast across the region and will be
found on the eastern end of lake Ontario by early Monday morning.
While synoptic snows will diminish with the passage of the front,
cyclonic west to northwest flow and falling H850T to -6C/-7C will
prompt a lake response east and southeast of the Lakes on Monday.

Monday night, there even could be some decent lake effect
accumulations (+4 inches) southeast of Lake Ontario east of
Rochester into Tuesday. Will need to monitor this and will mention
this in the HWO.

Tuesday, the upper trough exits to our east and with building
heights aloft lake effect will diminish as equilibrium levels fall
and moisture depletes.

Tuesday night, a warm front works northeast through the region which
will signal the beginning of a big warm up a we head into the middle
of the week. Might even bring a stray shower with it as it crosses
the Lower Lakes.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday a warm front will clip our region, possibly bringing a
rain shower to near the eastern Great Lakes, otherwise a deep
southerly flow will bring a mild day, with afternoon
temperatures reaching well into the 50s, and lower 60s.

Models are in good consensus of another deep trough of low pressure
aloft will near our region for Thursday. A night featuring mild
temperatures ahead of a cold front Wednesday Night will be replaced
by cooler weather with rain showers for Thursday. The early morning
frontal passage, combined with a still 40 knot LLJ may bring some
gusty winds with the convective showers Thursday.

Behind the front cold air advection will transition any lingering
rain showers over to a mix of rain and snow on lake effect bands of
precipitation. As 850 hPa temperatures cool to near -8 to -9C
accumulating snow is possible generally southeast of the Lakes
through Friday Night.

Surface high pressure over the region Saturday morning will start
the day cold, generally below freezing everywhere...but southerly
winds behind the high will allow for afternoon warming into the 40s,
and lower elevation 50s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
An area of rain east of Lake Ontario will continue to produce areas
of MVFR/IFR through mid afternoon before tapering off from west to
east. Otherwise the main concern is lake effect through tonight. Off
Lake Erie, a band of lake effect wet snow, mixed with rain at times
will continue from just south of KBUF southward into the Southern
Tier this afternoon, then focus mainly on the Southern Tier tonight.
This will produce areas of IFR through tonight within the band,
including KJHW at times. Lake effect will develop east of Lake
Ontario later this afternoon as a mix of rain and higher elevation
wet snow. A mix will continue across lower elevations east of the
lake tonight, with snow and IFR becoming dominant across higher
terrain. Most of this should remain south of KART.

Lake effect will move quickly north Sunday morning, and may bring a
few hours of snow and IFR to KBUF/KIAG off Lake Erie, and KART off
Lake Ontario. Following the lake effect there will be a brief break,
then more widespread rain/wet snow will arrive from west to east in
the afternoon as low pressure moves into the eastern Great Lakes.
This will bring additional MVFR/IFR conditions by mid to late
afternoon.

Outlook...

Sunday night and Monday...Areas of MVFR/IFR in rain/wet snow.
Monday night and Tuesday...Local IFR in lake effect snow showers
southeast of the lakes, VFR between bands.
Wednesday...Mainly VFR.

&&

.MARINE...
Westerly winds will increase to near 30 knots sustained this
afternoon and tonight on Lake Erie and Lake Ontario, producing high
end Small Craft Advisory conditions. Winds will then back to the
SSW on Sunday and diminish. Winds will become WNW again Monday and
Tuesday behind another cold front, producing another round of Small
Craft Advisory conditions on both lakes.

Lake induced instability may allow for a few waterspouts to develop
through Sunday morning, although strong winds this afternoon and
tonight may be strong enough to prevent waterspouts.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 PM EST Sunday for LEZ040-041.
         Small Craft Advisory until 2 AM EST Sunday for LEZ020.
         Small Craft Advisory until 10 AM EST Sunday for
         LOZ042-043.
         Small Craft Advisory until 4 PM EST Sunday for LOZ044-045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Nov 13, 1:11 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
111 PM EST Sat Nov 13 2021

NYZ001>005-010-011-013-014-021-141815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
111 PM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-141815-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
111 PM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Lake effect snow is expected tonight, with 2 to 4 inches of
accumulation expected in the most persistent bands across higher
terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of more widespread wet snow will develop later Sunday
afternoon and continue through Sunday night, with a few inches of
accumulation possible across higher terrain.

Another period of lake effect snow showers will then develop Monday
through Tuesday, with spotty minor accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-141815-
Oswego-Jefferson-Lewis-
111 PM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Lake effect snow is expected tonight, with 2 to 4 inches of
accumulation expected across the higher elevations of the Tug Hill
Plateau and western foothills of the Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow will continue Sunday morning with additional minor
accumulations possible on the Tug Hill Plateau.

A period of more widespread wet snow will develop later Sunday
afternoon and continue through Monday morning, with a few inches of
accumulation possible across higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
111 PM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

There is a chance for waterspouts on Lake Erie and Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for waterspouts on Lake Erie and Lake Ontario
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Nov 13, 12:16 PM EST, 4 hours before
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EST Sat Nov 13 2021

NYZ010-085-131845-
Southern Erie-Northern Erie-
1216 PM EST Sat Nov 13 2021

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT CENTRAL ERIE
COUNTY...

A band of heavy lake effect snow will continue this afternoon from
near Angola northward to Hamburg and inland across much of central
and southern Erie County. Most of the snow accumulation will be
limited to grassy surfaces, although roads will briefly become
slushy where the snow is the heaviest.

This includes Interstate 90 between exits 57A and 52A.

Motorists should be prepared for poor visibility and slushy roads
this afternoon.

LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
      4280 7892 4283 7893 4285 7892 4295 7857
      4279 7849 4259 7862 4259 7919
TIME...MOT...LOC 1713Z 250DEG 33KT 4270 7894

Hitchcock
Special weather statement, Nov 13, 4:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
416 PM EST Sat Nov 13 2021

NYZ012-019>021-085-132245-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
416 PM EST Sat Nov 13 2021

...BRIEF HEAVY LAKE EFFECT SNOW SHOWERS WILL AFFECT SOUTHWESTERN
WYOMING...CATTARAUGUS...SOUTHERN ERIE...CHAUTAUQUA AND ALLEGANY
COUNTIES...

Scattered lake effect rain and snow showers will continue into early
this evening across most of the Southern Tier. The heaviest snow
showers will reduce visibility to less than one-quarter mile at
times. Localized snow accumulation up to an inch will occur where
snow is the most persistent. Most of the snow accumulation will be
limited to grassy surfaces, although roads could briefly become
slushy where the snow is the heaviest.

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Wellsville, Allegany
State Park, Springville, Alfred, Westfield, Lakewood, Gowanda, Silver
Creek, Falconer, Ashford, Arcade, Allegany, Franklinville, Mayville
and Clymer.

This includes the following highways...
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 33.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or slush covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4227 7976 4228 7973 4231 7977 4256 7930
      4255 7805 4254 7806 4252 7804 4252 7784
      4247 7784 4247 7772 4200 7775 4200 7976
TIME...MOT...LOC 2112Z 282DEG 24KT 4246 7896

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:07 PM ESTSmall Craft AdvisoryBUF4 days
Nov 13, 8:33 AM ESTSpecial Weather StatementBUFErie57 min
Nov 13, 9:31 AM ESTSpecial Weather StatementBUFErie119 min
Nov 13, 12:16 PM ESTSpecial Weather StatementBUFErie89 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.